Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 11, 1998, 4:20 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 1998, 4:20 PM PDT (23:20 UTC)
- Expired
- Aug 11, 1998, 6:20 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 112321 FFWLAS CAC071-120120- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 420 PM PDT TUE AUG 11 1998 * FLASH FLOOD WARNING FOR WESTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA * UNTIL 620 PM PDT * SOME LOCATIONS AFFECTED BARSTOW DAGGETT TRONA * AT 415 PM PDT...THE CALIFORNIA HIGHWAY PATROL REPORTED FLASH FLOODING OCCURRING ON HIGHWAY 247 SOUTH OF BARSTOW. THE LINE OF THUNDERSTORMS PRODUCING THE FLASH FLOODING WAS MOVING NORTHWEST TOWARD THE BARSTOW/DAGGETT AREA. IN ADDITION...ANOTHER VERY STRONG THUNDERSTORM WAS LIKELY PRODUCING FLASH FLOODING IN THE FAR NORTHWEST PORTION OF SAN BERNARDINO COUNTY NEAR TRONA AND HIGHWAY 178. THESE STORMS WERE PRODUCING RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR. PEOPLE IN WESTERN SAN BERNARDINO COUNTY...ESPECIALLY IN AND AROUND THE BARSTOW/DAGGETT AREA AND THE FAR NORTHWEST PORTION OF THE COUNTY NEAR TRONA SHOULD REMAIN ALERT FOR FLASH FLOODING. THESE STORMS WILL ALSO PRODUCE HAIL...WIND GUSTS TO 50 MPH AND FREQUENT DEADLY LIGHTNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. SKRBAC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:00 PM PDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM PDT, 1 hour 20 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT TUE AUG 11 1998 SYNOPSIS...A HIGH PRESSURE SYSTEM AT UPPER LEVELS OF THE ATMOSPHERE WILL BUILD OVER NORTHERN NEVADA THROUGH THURSDAY..PRODUCING A MOIST EASTERLY FLOW ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. THIS MOISTURE WILL HELP TO FUEL ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DISCUSSION...SATELLITE LOOP SHOWED THAT ISOLATED CONVECTION FIRED RAPIDLY LATE THIS MORNING. THIS ACTIVITY CONTINUES EARLY THIS AFTERNOON WITH THE STRONGEST STORMS NOW ACROSS THE HIGHER ELEVATIONS OF SAN BERNARDINO AND INYO COUNTIES IN SOUTHEAST CALFORNIA PER KEYX RADAR. THROUGH THURSDAY...MODELS AGREE ON BUILDING AN UPPER HIGH ACROSS NORTHERN AND CENTRAL NEVADA. LOW LEVEL MOISTURE PROGGED TO DECREASE SLIGHTLY THROUGH THE PERIOD...HOWEVER...MID LEVELS WILL REMAIN MOIST AS AN EAST AND SOUTHEAST FLOW PERSISTS. THE ETA WAS THE ONLY MODEL THAT SHOWED A PRETTY SIGNIFICANT VORT CROSSING SOUTHERN ARIZONA ON THURSDAY. THIS WOULD CERTAINLY HELP TO INITIATE CONVECTION ACROSS SOUTHERN PORTIONS ON THURSDAY. IN GENERAL...HOWEVER...EXPECT MOST OF THE DYNAMICS TO BE PROVIDED BY OROGRAPHICS. WENT WITH CHANCE POPS ACROSS THE HIGHER ELEVATIONS AND SLIGHT CHANCE POPS ELSEWHERE THROUGH THURSDAY. THROUGH THE EXTENDED PERIOD...WILL CONTINUE WITH A LOW GRADE MONSOON TYPE FORECAST. STILL TOO MUCH UNCERTAINTY EXISTS ON WHETHER AN UPPER TROUGH ALONG THE WEST COAST WILL BE STRONG ENOUGH TO DRY THINGS OUT ON SUNDAY. LAS 1111. MATUSIEWICZ
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:50 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 60 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.